Alert archive / South Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 27, NWS Wilmington, NC

August 21, 2019Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 21, 2019, 4:56 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 21, 2019, 6:00 AM EDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2019, 4:56 AM EDT (08:56 UTC)
In effect from
Aug 21, 2019, 6:00 AM EDT
Expired
Aug 22, 2019, 8:00 PM EDT
In force
38 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WHUS42 KILM 210856
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
456 AM EDT Wed Aug 21 2019


NCZ106-108-SCZ054-056-220000-
/O.NEW.KILM.BH.S.0027.190821T1000Z-190822T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
456 AM EDT Wed Aug 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south winds around 15kts will create
  a strong south to north longshore current at east-facing beaches
  today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
4 follow-up statements
250 
WHUS42 KILM 212354
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
754 PM EDT Wed Aug 21 2019



NCZ106-108-SCZ054-056-220800-
/O.EXT.KILM.BH.S.0027.000000T0000Z-190823T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
754 PM EDT Wed Aug 21 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through Thursday evening.

* SURF ZONE IMPACTS...Strong south to north longshore current at
  east facing beaches due to elevated south winds around 15 kts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
794 
WHUS42 KILM 220749
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
349 AM EDT Thu Aug 22 2019


NCZ106-108-SCZ054-056-222000-
/O.CON.KILM.BH.S.0027.000000T0000Z-190823T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
349 AM EDT Thu Aug 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current at
  east facing beaches due to elevated south winds around 15 to 20 
  kts, especially this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
277 
WHUS42 KILM 222043
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
443 PM EDT Thu Aug 22 2019


NCZ106-108-SCZ054-056-230000-
/O.CON.KILM.BH.S.0027.000000T0000Z-190823T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
443 PM EDT Thu Aug 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current at
  east facing beaches due to elevated south winds around 15 to 20
  kts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
375 
WHUS42 KILM 230001
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
801 PM EDT Thu Aug 22 2019


NCZ106-108-SCZ054-056-230115-
/O.EXP.KILM.BH.S.0027.000000T0000Z-190823T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
801 PM EDT Thu Aug 22 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Weaker south winds tomorrow will lessen the longshore current 
strength, and therefore the Beach Hazard Statement for strong
longshore will be allowed to expire tonight.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 21, 4:06 AM EDT, 50 minutes earlier.

Area forecast discussion, Aug 21, 4:06 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
406 AM EDT Wed Aug 21 2019

.SYNOPSIS...
Bermuda High pressure, the Piedmont trough and the daily
sea breeze will combine and aid the daily scattered showers
and thunderstorms each afternoon and evening thru Fri. A front
will drop south into the area late Friday then stall thru the
upcoming weekend into early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
The ILM CWA will continue to remain in a weak area aloft,
basically sandwiched between the 2 upper highs, Bermuda to
the east and Ridging across the Western U.S. An upper trof will
lie between the 2 Highs with it's trof axis remaining west of
the FA thru this period. The trof not as amplified will still
result in continued moisture from the Gulf of Mexico, just not
entirely thru the atm column, as PWS remain between 1.75 and 2
inches. At the sfc, each day will feature the Piedmont trof
across the central Carolinas and the formation and inland
progressing sea breeze. The 2 boundaries will be the source of
lift for convection to ignite. During Thu, a weak s/w trof or
vort aloft could further aid convection development with POPs
slightly hier Thu than today. Temperatures will run slightly
above normal for max temps each day and likely a good 5 degrees
higher than climo for tonights lows.

&&

..SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As is typical of summer, expected isolated to scattered
diurnally driven thunderstorms thought there could be a little
greater cover friday afternoon and evening as a front approaches
from the north. Lows each night will be in the low to mid 70s
with highs Friday in the upper 80s to lower 90s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Model guidance suggests that the front will pass of the coast
Saturday into Saturday night and linger near the area into early
next week.  The stalled front and upper level support will allow
for multiple rounds of showers and thunderstorms Sat and Sun
with showers and storms becoming more scattered in nature early
next week. Temperatures should be slightly below normal through
the period.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Thru the pre-dawn Wed hours, the convection approaching from
the west could reach the I-95 corridor before dissipating
around daybreak. A few showers may develop over the adjacent
Atl Waters early this morning and could briefly push across the
coastal terminals. Only brief periods of MVFR could occur with
this pcpn. Otherwise, looking at more or less a repeat of Tue
with the chance of convection slightly hier than what occurred
Tue. The daily sea breeze will develop by noon and slowly
progress inland as it comes against decent westerly winds in the
lower levels. Looking at WSW sfc winds around 5 kt at daybreak
that will increase to 5 to 10 kt later this morning. Winds will
veer to SSW 10 to 15 kt across the coastal terminals in the wake
of the inland progressing sea breeze. Will indicate vicinity
convection at the coastal terminals this aftn and prob30 for the
inland terminals mid aftn thru early evening.

Extended...Mainly VFR thru Fri with brief MVFR/IFR periods each
day due to aftn/evening convection and fog and/or stratus
around daybreak. A cold front will drop south and stall across
the region late Fri thru Sun. This will lead to an increase in
tsra coverage with MVFR/IFR conditions possible at any time of
the day or night.

&&

.MARINE...
Today thru Thu:
Sfc ridging extending from the center of Bermuda high pressure
well offshore, will drop slight southward this period, extending
onshore near the GA-FL state border. A sfc trof will persist
across the Central Carolinas thruout this period. Between the 2
features, a slow tightening of the sfc pg will occur thru the
period. Wind directions will remain SW, except SSW nearshore due
to the daily sea breeze. Speeds 10-15 kt except increasing to 15
to occasionally 20 kt across the ILM NC Waters. Significant seas
thru the period will run around 3 ft...except 3 to as much as 5
ft across the ILM NC Waters tonight thru Thu. Convection will
remain widely scattered at best, and primarily occur early this
morning and the pre-dawn Thu hours.

Thu night thru Sun:
Bermuda High will linger off the coast into Sat, maintaining 10
to 15 kt southwest flow. Speeds will be highest in the
afternoon and evening. A slow moving cold front will drops into
the area Sat and move off the coast Sat night, resulting in
winds becoming more E to NE around 10 KT by Sunday morning. Seas
3 to 4 ft Thu and Fri drop to 2 to 3 ft over the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...RAN
LONG TERM...III/RAN
AVIATION...DCH
MARINE...DCH/RAN
Hazardous weather outlook, Aug 21, 3:12 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
312 AM EDT Wed Aug 21 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
220715-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
312 AM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-220715-
Coastal Pender-Coastal New Hanover-
312 AM EDT Wed Aug 21 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-220715-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
312 AM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-220715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
312 AM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Late Thu thru early Fri...
Wind and sea conditions across the NC Waters may briefly
reach small craft advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:21 PM EDTSpecial Weather StatementILMGeorgetown24 min
Aug 21, 3:06 PM EDTSpecial Weather StatementILMColumbus24 min
Aug 21, 3:11 PM EDTSpecial Weather StatementILMColumbus19 min
Aug 21, 3:30 PM EDTSpecial Weather StatementILMBrunswick15 min

Nearby

Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.